Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 153, NWS Sioux Falls, SD

June 12, 2001Dickinson County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 8:39 PM CDT for Dickinson County, Iowa. It was in force for 51 min. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 8:39 PM CDT (01:39 UTC)
Expired
Jun 12, 2001, 9:30 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Dickinson County, IA

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:48 PM CDTHail 1.75Lake Park, IALarge hail caused damage to vehicles, and to the siding and windows of some buildings.
Jun 12, 8:50 PM CDTHail 1.75Lake Park, IALarge hail caused damage to vehicles, and to the siding and windows of some buildings.
Jun 12, 8:50 PM CDTHail 1.75Okoboji, IALarge hail injured 2 people, and caused damage to vehicles and buildings.
Jun 12, 8:58 PM CDTHail 1.75Milford, IALarge hail caused damage to vehicles, and to the siding and windows of some buildings.
Jun 12, 8:58 PM CDTThunderstorm Wind 52 EMilford, IA
Jun 12, 8:59 PM CDTHail 1.75Lake Park, IA
Jun 12, 9:09 PM CDTHail 0.75Lake Park, IA
Jun 12, 9:10 PM CDTHail 0.75Lake Park, IA
Jun 12, 9:20 PM CDTHail 1.75Spirit Lake, IA
Jun 12, 9:20 PM CDTThunderstorm Wind 61 ESpirit Lake, IAThunderstorm winds caused widespread tree damage, including large trees blown down. Some of the trees landed on vehicles and houses and caused further damage.
Jun 12, 9:21 PM CDTHail 1Wahpeton, IA
Jun 12, 9:26 PM CDTTornado F0Montgomery, IAA brief tornado caused no reported damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS53 KFSD 130139
SVRFSD
IAC059-130230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
839 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKINSON COUNTY IN NORTHWEST IOWA

* UNTIL 930 PM CDT

* AT 839 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF LAKE PARK TO
  7 MILES SOUTHWEST OF LAKE PARK...OR FROM 12 MILES SOUTHEAST OF
  WORTHINGTON TO 17 MILES WEST OF SPIRIT LAKE...MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LAKE PARK AROUND 855 PM CDT
  WAHPETON AROUND 910 PM CDT
  OKOBOJI AROUND 915 PM CDT
  ORLEANS...SPIRIT LAKE AROUND 920 PM CDT

THIS REPLACES THE PREVIOUS WARNING FOR DICKINSON COUNTY.

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 12, 3:55 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 12, 3:31 PM CDT, 5 hours 8 minutes before
IAZ032-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...

THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:19 PM CDTSevere Thunderstorm WarningFSDLyon41 min
Jun 12, 7:34 PM CDTSevere Thunderstorm WarningFSDSioux11 min
Jun 12, 7:47 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola43 min
Jun 12, 7:58 PM CDTTornado WarningFSDLyon32 min
Jun 12, 8:08 PM CDTTornado WarningFSDO'Brien, Osceola37 min
Jun 12, 8:22 PM CDTSevere Thunderstorm WarningFSDDickinson23 min
Jun 12, 8:27 PM CDTTornado WarningFSDLyon48 min
Jun 12, 8:30 PM CDTTornado WarningFSDOsceola30 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFSDOsceola41 min
Jun 12, 9:01 PM CDTTornado WarningFSDDickinson29 min
Jun 12, 9:11 PM CDTTornado WarningFSDLyon, Osceola34 min
Jun 12, 9:25 PM CDTFlash Flood WarningFSDOsceola95 min
Jun 12, 9:30 PM CDTTornado WarningFSDDickinson30 min
Jun 12, 9:43 PM CDTTornado WarningFSDOsceola47 min
Jun 12, 9:52 PM CDTSevere Thunderstorm WarningFSDLyon23 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLyon3 hr
Jun 12, 10:29 PM CDTTornado WarningFSDOsceola31 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDLyon50 min
Jun 12, 10:44 PM CDTTornado WarningFSDDickinson31 min
Jun 12, 11:15 PM CDTSevere Thunderstorm WarningFSDDickinson30 min
Jun 12, 11:30 PM CDTSevere Thunderstorm WarningFSDLyon45 min
Jun 13, 6:17 PM CDTSevere Thunderstorm WarningFSDWoodbury28 min
Jun 13, 6:36 PM CDTSevere Thunderstorm WarningFSDPlymouth24 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningFSDWoodbury30 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.